Report of the side effects associated with the use of drugs 1978

Hdl Handle:
http://hdl.handle.net/10147/244238
Title:
Report of the side effects associated with the use of drugs 1978
Publisher:
National Drugs Advisory Board (NDAB)
Issue Date:
1978
URI:
http://hdl.handle.net/10147/244238
Item Type:
Report
Language:
en
Description:
The National Drugs Advisory Board received 515 Reports in all during 1978. From these 1024 Side Effects were recorded during the year. There were 15 cases of Drug Interaction - these are listed separately. Three severe cardiovascular Interactions occurred between Antidepressants and Sympathomimetics. An Interaction occurred between a Beta-Adrenoceptor Blocker and Alcohol. The Interaction between lithium Carbonate and Tetracycline served as a reminder of the chelating effect of Tetracycline. Two Interactions resulted in death from hepatic failure in patients receiving two potentially hepatotoxic drugs at the same time, one patient received Rifampicin and Isoniazid and the other Chlorpromazine and Tranylcypromine. A third case of fatal hepatic failure was associated with Chlorpromazine alone. There were 4 deaths associated with damage to the haemopoietic system, the drugs involved were Phenylbutazone (2 cases), Methyldopa ( 1 case) and Thioridazine ( 1 case). The Board was particularly concerned at 3 reports of sudden death associated with Sympathomimetic Inhalants. This emphasises again the need for continued supervision of these patients with careful individual instruction, paying particular attention to the potential hazard of intercurrent infections and the need to guard against loss of basic control of the asthma. Despite the Warnings over the last few years with regard to the development of lactic acidosis with Biguanide therapy, another death from lactic acidosis was reported. In view of the irreversible nature of this reaction the Board feels that the use of biguanides should be carefully restricted to those few patients who cannot satisfactorily be controlled in any other way. During 1978 Practitioners co-operated in a special reporting programme in response to the Board's request for post-marketing surveillance of products with new drug substances. The first of these was Triazolam, a hypnotic. Twenty Side-Effects were reported, the appearance of 3 cases of amnesia and confusion suggests that this effect can be a significant hazard and this should be borne in mind when prescribing. In addition to their interested response in this matter Practitioners have provided us with half of the reports for 1978. The Board would like to express their appreciation of their continued support in reporting Side-Effects. The report of an episode of increased severity of angina pectoris in a patient on Nifedipine indicates that the introduction of this product like other coronary vasodilators must be monitored carefully so that treatment is withdrawn immediately if an increase in ischaemic pain occurs. During the past 2 years the Board has received a number of reports of peripheral neuropathy, ataxia and liver dysfunction associated with the use of Perhexiline Maleate. Therefore it is felt that this drug should only be used under conditions where careful surveillance can be maintained. The Board received 16 reports of ocular Side-Effects due to inappropriate use of Topical Corticosteroids in the eye and felt it necessary to circulate a Warning to avoid undue or prolonged use of these preparations except on the specific instruction of an ophthalmologist. X-Ray with Contrast Media is not free of hazard. In the past 2 years 2 deaths due to anaphylaxis after intravenous administration of Contrast Media and 1 case of arachnoiditis following lumbar myelography have been reported to the Board. None of these was avoidable but such events emphasise the need for using such procedures only when absolutely necessary.
Keywords:
MEDICINES; ADVERSE EFFECTS

Full metadata record

DC FieldValue Language
dc.date.accessioned2012-09-17T09:11:28Z-
dc.date.available2012-09-17T09:11:28Z-
dc.date.issued1978-
dc.identifier.urihttp://hdl.handle.net/10147/244238-
dc.descriptionThe National Drugs Advisory Board received 515 Reports in all during 1978. From these 1024 Side Effects were recorded during the year. There were 15 cases of Drug Interaction - these are listed separately. Three severe cardiovascular Interactions occurred between Antidepressants and Sympathomimetics. An Interaction occurred between a Beta-Adrenoceptor Blocker and Alcohol. The Interaction between lithium Carbonate and Tetracycline served as a reminder of the chelating effect of Tetracycline. Two Interactions resulted in death from hepatic failure in patients receiving two potentially hepatotoxic drugs at the same time, one patient received Rifampicin and Isoniazid and the other Chlorpromazine and Tranylcypromine. A third case of fatal hepatic failure was associated with Chlorpromazine alone. There were 4 deaths associated with damage to the haemopoietic system, the drugs involved were Phenylbutazone (2 cases), Methyldopa ( 1 case) and Thioridazine ( 1 case). The Board was particularly concerned at 3 reports of sudden death associated with Sympathomimetic Inhalants. This emphasises again the need for continued supervision of these patients with careful individual instruction, paying particular attention to the potential hazard of intercurrent infections and the need to guard against loss of basic control of the asthma. Despite the Warnings over the last few years with regard to the development of lactic acidosis with Biguanide therapy, another death from lactic acidosis was reported. In view of the irreversible nature of this reaction the Board feels that the use of biguanides should be carefully restricted to those few patients who cannot satisfactorily be controlled in any other way. During 1978 Practitioners co-operated in a special reporting programme in response to the Board's request for post-marketing surveillance of products with new drug substances. The first of these was Triazolam, a hypnotic. Twenty Side-Effects were reported, the appearance of 3 cases of amnesia and confusion suggests that this effect can be a significant hazard and this should be borne in mind when prescribing. In addition to their interested response in this matter Practitioners have provided us with half of the reports for 1978. The Board would like to express their appreciation of their continued support in reporting Side-Effects. The report of an episode of increased severity of angina pectoris in a patient on Nifedipine indicates that the introduction of this product like other coronary vasodilators must be monitored carefully so that treatment is withdrawn immediately if an increase in ischaemic pain occurs. During the past 2 years the Board has received a number of reports of peripheral neuropathy, ataxia and liver dysfunction associated with the use of Perhexiline Maleate. Therefore it is felt that this drug should only be used under conditions where careful surveillance can be maintained. The Board received 16 reports of ocular Side-Effects due to inappropriate use of Topical Corticosteroids in the eye and felt it necessary to circulate a Warning to avoid undue or prolonged use of these preparations except on the specific instruction of an ophthalmologist. X-Ray with Contrast Media is not free of hazard. In the past 2 years 2 deaths due to anaphylaxis after intravenous administration of Contrast Media and 1 case of arachnoiditis following lumbar myelography have been reported to the Board. None of these was avoidable but such events emphasise the need for using such procedures only when absolutely necessary.en_GB
dc.language.isoenen
dc.publisherNational Drugs Advisory Board (NDAB)en_GB
dc.subjectMEDICINESen_GB
dc.subjectADVERSE EFFECTSen_GB
dc.titleReport of the side effects associated with the use of drugs 1978en_GB
dc.typeReporten
All Items in Lenus, The Irish Health Repository are protected by copyright, with all rights reserved, unless otherwise indicated.